Drug-Induced Chemical Sensitivity After Exposure to Azole Antifungals

His reactions were also triggered by foods such as bananas, apples, and milk
His reactions were also triggered by foods such as bananas, apples, and milk

In a recently published case report, lead study author Allan Lieberman, MD, of the Center for Occupational and Environmental Medicine in North Charleston, SC, described a 66-year-old male patient with a 10-year history of multiple adverse reactions after exposure to azole antifungal medications.

In the report, Dr. Lieberman stated that the patient began experiencing adverse reactions after he received ketoconazole 200mg twice daily and fluconazole 0.5% cream for several weeks at the age of 56.  The patient's history included >40 years of exposure to chemicals such as pesticides, wood preservatives, fertilizers, as well as chemicals used for welding. His reactions to the azole medications included excessive dehydration, angioedema, nausea, tinnitus, decreased blood pressure, and trouble breathing.

“A spreading reaction developed: After his initial reactions to ketoconazole/fluconazole, the patient developed frequent acute reactions after exposures to common chemicals (like gasoline, diesel fuel, pesticides, topical isopropyl alcohol, and pulp mill emissions) and some common foods (bananas and apples) as well,” Dr. Lieberman explained.

Related Articles

Dr. Lieberman hypothesized that several different mechanisms could account for the patient's increased sensitivity to chemicals following fluconazole and ketoconazole exposure. These mechanisms included “inhibition of P450 or other detoxification enzymes, acetaldehyde buildup, neural sensitization, or immune factors.”

For more information visit link.springer.com